✓ Reports of intraarterial papaverine infusion as treatment for cerebral vasospasm are few and documented complications are uncommon. The authors report the case of a patient with paradoxical aggravation of cerebral arterial narrowing during selective intraarterial papaverine infusion intended to treat vasospasm following aneurysmal subarachnoid hemorrhage (SAH). A 48-year-old man presented to the authors' service with symptomatic vasospasm 10 days after experiencing an SAH. The ruptured anterior communicating artery aneurysm was surgically obliterated the following day, and thereafter maximum hypervolemic and hypertensive therapies were used. However, the patient remained lethargic, and a stable xenon—computerized tomography (CT) cerebral blood flow (CBF) study revealed CBF to be 15 cc/100 g/minute in the left anterior cerebral artery (ACA) and 25 cc/100 g/minute in the right ACA territories. Cerebral arteriography demonstrated diffuse severe left ACA and mild left middle cerebral artery (MCA) vasospasm. In response intraarterial papaverine was infused into the internal carotid artery just proximal to the ophthalmic artery. During the infusion the patient became aphasic and exhibited right hemiplegia. Arteriography performed immediately after the intraarterial papaverine infusion revealed diffuse exacerbation of vasospasm in the distal ACA and MCA territories. A repeat xenon—CT CBF study showed that CBF in the left ACA and the MCA had drastically decreased (2 cc/100 g/minute and 10 cc/100 g/minute, respectively). Despite aggressive management, infarction ultimately developed.
This is the first clinical case to illustrate a paradoxical effect of intraarterial papaverine treatment for vasospasm following aneurysmal SAH. The possible mechanisms of this paradoxical response and potential therapeutic reactions are reviewed.